The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Niacin overdoses on the rise: Be on the lookout
Patients attempting to fool drug tests
You probably would not suspect that a patient complaining of skin irritation or dizziness had overdosed on a vitamin, but this is something you may soon see in your ED. ED nurses are caring for patients who have ingested large amounts of niacin, in a misguided attempt to"fool' urine drug tests, says a new study.1
"Because niacin is known to affect metabolic processes, there is a completely unfounded notion that it can rapidly clear the body of drugs such as cannabis and cocaine," says Manoj K. Mittal, MD, one of the study's authors and an emergency physician at The Children's Hospital of Philadelphia.
Many Internet sites promote the misconception that niacin can be used to pass urine drug screening tests, says Mittal. However, not only is niacin ineffective for this purpose, it also is dangerous when taken in large amounts, he warns.
The study reports on two adults and two adolescents who came to Children's ED with serious side effects from taking large amounts of niacin. Both adult patients suffered skin irritation, while both adolescents had potentially life-threatening reactions, including liver toxicity and hypoglycemia, nausea, vomiting, and dizziness. One of the teens also experienced heart palpitations. All four patients recovered after treatment for the adverse effects.
More overdoses likely
With the proliferation of urine drug testing by prospective employers and various government agencies, more patients with niacin toxicity may present to EDs, says Mittal. "Niacin in high doses is also being promoted by some groups for cleansing of the body. Some of these users may also get toxic reactions," he says.
Always be alert to the possibility of substance abuse, whether this means cocaine, cannabis, over-the counter supplements, or prescribed drugs such as narcotic pain relievers or central nervous system stimulants, says Mittal. "Remember that any drug, even a vitamin, taken in overdose can be harmful," he says.
There is no definite antidote for niacin overdose, and most patients with this condition will get better with supportive treatment, says Mittal.
The patient may need intravenous fluids to correct dehydration, antiemetics, sodium bicarbonate for severe metabolic acidosis, dextrose infusion for hypoglycemia, and monitoring of any abnormal lab parameters, such as complete blood count and liver function tests, to ensure their normalization over a few hours to days, says Mittal.
As an ED nurse, always be prepared for the unpredictable effects for any ingestion, says Lucinda Williams, RN, emergency nurse at The Children's Hospital of Philadelphia, where several niacin overdoses were treated. "Recognize the ingestion and contact poison control for plan of care while placing the patient on cardio respiratory monitoring," she says.
At triage, ask every patient not only what prescription or over-the-counter medications they take, but also if they take any other supplements or herbal remedies, advises Jackie Noll, RN, CEN, BSN, a clinical Level 4 nurse in the ED at Children's.
"If a patient exhibits any of the particular symptoms of niacin toxicity, the triage nurse should specifically inquire about niacin use," she adds. If you suspect a niacin overdose, look for the following symptoms, says Noll:
— feeling of warmth in the upper body and face;
— visible erythema and/or itching;
— gastrointestinal disturbances including nausea and vomiting;
— signs of dehydration (tachycardia, decreased urine output);
— tachycardia, hypothermia, tachypnea, or hypotension;
— mental status changes related to hypoglycemia or hyperglycemia.
Many of the symptoms can be fairly vague and similar to other illnesses, not just poisoning, says Stefan Maar, RN, CEN, MSN, a clinical Level 3 nurse at Children's ED. "Also, the nature of the use might make the patient more reluctant to disclose that they ingested this product," Maar says.
1. Mittal MK, FlorinT, Perrone J. Toxicity from the use of niacin to beat urine drug screening. Ann Emerg Med 2007 Apr 4; [Epub ahead of print]. doi:10.1016/j.annemergmed.2007.01.014.